Alabama, 2008

Drought in Alabama, June 1 to 30, 2008

June 1 to 30, 2008 · NWS HUN · 7 events in 7 counties and zones

Rainfall totals for June were below normal areawide, and in quite a few areas, more than three inches below normal. Rivers, still feeling the effects of the 2007 drought, have been dropping to baseflow quicker than usual following rainfalls and there was not yet enough groundwater recharge to raise baseflow permanently.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Rainfall totals for June were below normal areawide, and in quite a few areas, more than three inches below normal.

Rivers, still feeling the effects of the 2007 drought, have been dropping to baseflow quicker than usual following rainfalls and there was not yet enough groundwater recharge to raise baseflow permanently.

Drought conditions were generally status-quo during the month, with D2 /Severe Drought/ in the eastern counties, and D1 or D0 conditions in most other locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 31, 7:48 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 31, 7:48 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 PM CDT SAT MAY 31 2008

.UPDATE...TO REMOVE EVENING TSRA CHANCES AND RAISE MIN TEMPS AND
DEW POINTS SLIGHTLY.

.DISCUSSION...
CONVECTION IN SOUTHERN MIDDLE TN DECAYED ABRUPTLY WITH LOSS OF
SOLAR HEATING. IT WAS A MUGGY EVENING WITH DEW POINTS IN THE U60S-
L70S. AFTER HIGHS IN THE U80S-L90S ONCE AGAIN...TEMPS WILL BE SLOW
TO COOL EXCEPT IN OUR EASTERN VALLEYS. WE MAY SEE SOME PATCHY FG
AGAIN...BUT SHOULD BE IN MVFR RANGE. HAVE RAISED MIN TEMPS AND DEW
POINTS SLIGHTLY...MAINLY WESTERN SECTIONS. OUR EASTERN VALLEYS
SHOULD DROP INTO THE M60S AGAIN TONIGHT. IN FACT...THE 4KM WRF FROM
LAST NIGHT APPEARED BEST AND PREFERRED FOR MAIN BACKGROUND GRIDS
GIVEN CURRENT TRENDS.

REGARDING THUNDERSTORMS...A DEFINITIVE N-S VARIANCE IN THERMODYNAMICS
IS NOTED THIS EVENING. THE KOHX SOUNDING DEPICTS A RATHER
UNSTABLE ENVIRONMENT WITH B+ OF 3200 J/KG AND 5H WINDS OF
40KT...ALONG WITH A HIGHER WINDEX/MDPI SUITED FOR DOWNBURST
ACTIVITY. KBMX WAS INFLUENCED MORE BY THE UPPER RIDGE...WITH A B+
OF ONLY 750 J/KG AND WEAKER FLOW ALOFT. MULTIPLE SMALL MCS ARE
BEING GENERATED ACROSS SOUTHERN MO INTO NE OK/SE
KS...CORRESPONDING BEST WITH THE 18Z GFS...ALTHOUGH BOTH GFS/NAM
MISSED THE EVENING CONVECTION. THE 30/00Z 4KM WRF ALSO PICKED UP
ON THIS ACTIVITY WELL LAST NIGHT. THE MO ACTIVITY WILL BE
ACCELERATED BY 60KT 5H WINDS NOTED ON THE CONWAY MO PROFILER...AND
SHOULD BE FED WELL IN THE SFC-8H THETA-E RIDGE AND DEEP MOISTURE
NOTED ACROSS NE AR INTO CENTRAL AND MIDDLE TN. THE STORMS MAY
ARRIVE IN MIDDLE TN FROM 06-09Z...AND PERHAPS INTO OUR TN COUNTIES
AND FAR NW AL TOWARD DAYBREAK. THE THREAT FOR SEVERE WX SHOULD
INCREASE ABRUPTLY BY MORNING GIVEN THE MIDDLE LEVEL JET/BULK SHEAR
INCREASING TO NEAR 40 KT.  A NOCTURNAL LLJ IS NOTED BY THE LATEST
RUC AT 925 MB WHICH COULD ALSO FORCE ISOLATED ACTIVITY JUST ABOUT
ANYWHERE OVERNIGHT...POSSIBLY ON THE OUTFLOW BOUNDARIES LEFT
OVER...SO HAVE KEPT POPS AS IS OVERNIGHT.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, May 31, 8:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CDT SAT MAY 31 2008

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
930 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED THUNDERSTORMS TAKING SHAPE OVER SOUTHERN
MISSOURI WILL ARRIVE LATE TONIGHT IN PORTIONS OF MIDDLE TENNESSEE.
MOST OF THIS ACTIVITY SHOULD REMAIN NORTH OF THE LOCAL AREA...BUT A
FEW STRONG STORMS COULD CLIP SOUTHERN MIDDLE TENNESSEE AND FAR NORTH
ALABAMA TOWARD DAYBREAK.  THESE STORMS WOULD POSE A HAZARD OF
FREQUENT LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE THREAT OF ORGANIZED THUNDERSTORM ACTIVITY AND SOME SEVERE
WEATHER WILL BE HIGHER ON SUNDAY ALONG A SLOW MOVING COLD FRONT
DROPPING SOUTH INTO THE AREA.

THE STORMS COULD BEGIN DURING THE MORNING HOURS...WHILE MORE
WIDESPREAD ACTIVITY DEVELOPS BY MIDDAY INTO THE AFTERNOON HOURS. THE
MAIN HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

THE FRONT WILL STALL OUT TO THE SOUTH OF THE TENNESSEE VALLEY ON
MONDAY.  ADDITIONAL THUNDERSTORMS...SOME STRONG...WILL BE POSSIBLE
AS THE FRONT LIFTS NORTHWARD DURING THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE SUNDAY.

KULA

In the hours before

Special weather statement, May 31, 6:20 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
720 PM CDT SAT MAY 31 2008

TNZ076-096-010045-
LINCOLN-MOORE-
720 PM CDT SAT MAY 31 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN LINCOLN AND SOUTH
CENTRAL MOORE COUNTIES UNTIL 745 PM CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING SOUTHEAST AT 13 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNCHBURG.
  LOIS.
  HURDLOW.
  SMITHLAND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KTW
Local storm report, May 31, 6:49 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     2 ESE PETERSBURG        35.31N 86.60W
05/31/2008                   LINCOLN            TN   LAW ENFORCEMENT

            THUNDERSTORM WINDS BLEW A TREE ONTO A POWERLINE AT THE
            INTERSECTION OF HIGHWAY 129 AND GINGERBREAD ROAD.

&&

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Cullman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cullman forecast zone
Reported by
Other Federal Agency
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Drought, Dekalb

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Other Federal Agency
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Drought, Jackson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Drought, Lawrence

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Drought, Madison

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Drought, Marshall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Drought, Morgan

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Other Federal Agency
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112207, 112208, 112209, 112210, 112211, 112212, 112213.